IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1427 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (644 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 »  References
 »  Article Figures

 Article Access Statistics
    Viewed2342    
    Printed62    
    Emailed0    
    PDF Downloaded128    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2015  |  Volume : 47  |  Issue : 6  |  Page : 680-681
 

Terbinafine induced pityriasis rosea-like eruption


Department of Dermatology, Christian Medical College, Ludhiana, Punjab, India

Date of Submission07-Apr-2015
Date of Decision08-Oct-2015
Date of Acceptance12-Oct-2015
Date of Web Publication17-Nov-2015

Correspondence Address:
Dr. Anisha George
Department of Dermatology, Christian Medical College, Ludhiana, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.169574

Rights and Permissions

 » Abstract 

Terbinafine is an allylamine antifungal agent which is widely used for the treatment of fungal infections. Cutaneous side effects have been reported in 2% of the patients on terbinafine therapy with many morphological patterns. We report a case of terbinafine induced pityriasis rosea, a very rare side effect of terbinafine. This report emphasizes the importance of counseling the patient to report immediately in the event of a cutaneous eruption.


Keywords: Adverse drug reaction, drug rash, pityriasis rosea, terbinafine


How to cite this article:
George A, Bhatia A, Kanish B, Williams A. Terbinafine induced pityriasis rosea-like eruption. Indian J Pharmacol 2015;47:680-1

How to cite this URL:
George A, Bhatia A, Kanish B, Williams A. Terbinafine induced pityriasis rosea-like eruption. Indian J Pharmacol [serial online] 2015 [cited 2020 Sep 30];47:680-1. Available from: http://www.ijp-online.com/text.asp?2015/47/6/680/169574



 » Introduction Top


Terbinafine is an allylamine, a lipophilic compound, used for the treatment of onychomycosis and other fungal infections. Adverse effects are reported in 10% and cutaneous reactions in 2% of patients on terbinafine therapy.[1] These include pruritus, rash, urticaria, erythema multiforme, cutaneous lupus, and psoriasis. Terbinafine induced pityriasis rosea-like eruption is not common.


 » Case Report Top


A 25-year-old male with mycologically confirmed fingernail onychomycosis, who was prescribed oral terbinafine 250 mg daily for 18 days, presented with an itchy rash on the body for 4 days. The rash started on the chest and then progressed to involve the rest of the body within 4 days [Figure 1]. There was no history of fever or preceding upper respiratory illness. He was not on any other medication simultaneously and never had a similar rash in the past. There was no history of previous drug allergy. He had taken terbinafine for 1 month for the same indication, which he discontinued 2 weeks before restarting the present course of this antifungal. There was no family history of similar illness.
Figure 1: Erythematous plaques with elevated borders and collarettes of fine scaling on the back. Most of the lesions have their long axis parallel to the lines of cleavage giving a “Christmas tree” distribution

Click here to view


General physical examination was noncontributory. Cutaneous examination revealed scattered erythematous papules and plaques on the trunk, upper limbs, and gluteal region. Few plaques were noted to have peripheral collarettes of scaling. Erythematous tumid plaques were noted on the cheeks. There was a single erythematous papule on the penile shaft. Scalp and oral mucosa were normal. Few fingernails were dystrophic.

He was clinically diagnosed to have terbinafine induced pityriasis rosea-like eruption and admitted in the dermatology ward. Investigations revealed a total leukocyte count of 5.2 × 109/L with a differential of 67% neutrophils, 30% lymphocytes, and 2% eosinophils. Liver and renal function tests were within normal limits. The Venereal disease research laboratory (VDRL) test was carried out to rule out secondary syphilis, which was negative. However, a skin biopsy was not performed.

The offending drug, terbinafine, was withdrawn. The patient was given supportive management in the form of antihistamines and topical steroids. The rash began to resolve quickly, and the patient was discharged from the hospital after 4 days.

The common cutaneous adverse effects associated with terbinafine therapy are urticaria, rash, and pruritus, usually occurring within a month of therapy. The other less common adverse effects are erythema multiforme, toxic epidermal necrolysis, Stevens–Johnson syndrome, erythema annulare-like eruption, fixed drug eruption, alopecia areata, flare up of dermatitis,[1] induction and exacerbation of psoriasis,[2],[3] and subacute cutaneous lupus-like eruption.[4] Pityriasis rosea is a rare adverse effect of terbinafine therapy.[5]

Pityriasis rosea is an inflammatory skin disease characterized by erythematous papulosquamous eruptions localized mainly to the trunk. Viral agents, especially human herpes virus 6 and 7, autoimmunity, drugs such as captopril, nonsteroidal anti-inflammatory drugs, barbiturates, metronidazole, isotretinoin, griseofulvin, terbinafine, and psychogenic factors have been proposed as possible etiological factors.[6] The initial lesion is larger than subsequent lesions and is called the herald patch. This herald patch is usually absent in drug induced pityriasis rosea; in our patient too, this feature was conspicuously absent. Itching was a prominent feature in our patient which is consistent with a drug reaction. Gupta et al.[5] have reported pityriasis rosea as an itchy rash beginning on the trunk after 4 weeks of regular treatment with terbinafine. The patient developed lesions after 18 days of regular treatment; however, he had been previously sensitized during the prior treatment with the drug.

Secondary syphilis can a have similar cutaneous presentation but is usually asymptomatic. The patient denied a history of unprotected sexual intercourse and VDRL was negative. Pityriasiform variant of seborrhoeic dermatitis was ruled out because other seborrhoeic sites were spared, and there were no previous episodes of such eruptions. The other supportive evidence in favor of a drug-induced reaction was the improvement noted in the lesions on stopping the offending drug. Pityriasis rosea typically occurs in the spring season with a history of preceding upper respiratory infection. The patient presented in winter without any prodrome. The Naranjo causality assessment score for this case was 6, thereby suggesting probable causal association of the adverse drug reaction with terbinafine.

It is recommended that all patients who receive terbinafine therapy should be counseled about the possible adverse effects and instructed to discontinue the drug and report to the physician if a cutaneous eruption develops.

Financial Support and Sponsorship

Nil.

Conflicts of Interest

There are no conflicts of interest.

 
 » References Top

1.
Amichai B, Grunwald MH. Adverse drug reactions of the new oral antifungal agents – Terbinafine, fluconazole, and itraconazole. Int J Dermatol 1998;37:410-5.  Back to cited text no. 1
    
2.
Gupta AK, Sibbald RG, Knowles SR, Lynde CW, Shear NH. Terbinafine therapy may be associated with the development of psoriasis de novo or its exacerbation: Four case reports and a review of drug-induced psoriasis. J Am Acad Dermatol 1997;36(5 Pt 2):858-62.  Back to cited text no. 2
    
3.
Verros CD, Rallis E. The role of terbinafine in induction and/or exacerbation of psoriasis. Int J Dermatol 2013;52:1155-6.  Back to cited text no. 3
    
4.
Hill VA, Chow J, Cowley N, Marsden RA. Subacute lupus erythematosus-like eruption due to terbinafine: Report of three cases. Br J Dermatol 2003;148:1056.  Back to cited text no. 4
    
5.
Gupta AK, Lynde CW, Lauzon GJ, Mehlmauer MA, Braddock SW, Miller CA, et al. Cutaneous adverse effects associated with terbinafine therapy: 10 case reports and a review of the literature. Br J Dermatol 1998;138:529-32.  Back to cited text no. 5
    
6.
González LM, Allen R, Janniger CK, Schwartz RA. Pityriasis rosea: An important papulosquamous disorder. Int J Dermatol 2005;44:757-64.  Back to cited text no. 6
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow